A guide to self-poisoning with paracetamol in youth the what when and why.pdf (7.82 MB)
Download file

A clinician’s guide to self-poisoning with paracetamol in youth: The what, when and why?

Download (7.82 MB)
journal contribution
posted on 05.08.2021, 08:57 authored by John HaydenJohn Hayden, Louisa Kelly, Fiona McNicholas

Aim: Deliberate self-poisoning or overdose is a common presentation to the paediatric emergency departments (ED) due to a lack of emergency access to child and adolescent mental health services. We overview medical and psychiatric assessment of overdoses in youth with the most commonly implicated drug, paracetamol, as a case study.

Methods: A what, when and why framework is adopted to guide clinicians on what information should be ascertained, when overdose treatment should be initiated and how to explore why the overdose occurred.

Results: Presentations are often asymptomatic while gastrointestinal symptoms offer an alarm signal for severe hepatotoxicity. A worst-case exposure amount and time elapsed since ingestion should be calculated to determine whether N-acetylcysteine treatment is indicated. Establishing reasons why the young person took the overdose, along with assessing the degree of remorse or regret, is crucial for discharge planning.

Conclusion: Given the importance of timely assessment and treatment, paediatric emergency staff need to be familiar with the protocol for care. Attention needs to be focused on both the medical and psychological risk, and staff need to consider the reasons behind the overdose and following a biopsychosocial assessment, ensure that the young person and family are adequately signposted for future mental health care if needed.

History

Comments

This is the peer reviewed version of the following article:, Hayden JC, Kelly L, McNicholas F. A clinician's guide to self-poisoning with paracetamol in youth: The what, when and why? Acta Paediatr. 2020;109(11):2237-2242. which has been published in final form at https://doi.org/10.1111/apa.15414. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving.

Published Citation

Hayden JC, Kelly L, McNicholas F. A clinician's guide to self-poisoning with paracetamol in youth: The what, when and why? Acta Paediatr. 2020;109(11):2237-2242.

Publication Date

16 June 2020

PubMed ID

32542752

Department/Unit

  • School of Medicine
  • School of Pharmacy and Biomolecular Sciences

Research Area

  • Chemistry and Pharmaceutical Sciences
  • Neurological and Psychiatric Disorders
  • Population Health and Health Services
  • Health Professions Education

Publisher

Wiley

Version

  • Accepted Version (Postprint)